Several years ago I decided to take a trip to the dentist after skipping multiple appointments for over 15 years. I truly had a dental anxiety and had a hard time getting over my fears. Thankfully, my dental visit went smoothly with only four cavities identified. What I did find from this dental visit was that there was a great deal of new information and technology that I had been missing out on. Laser-based technology and digital imaging are just a few examples. With this blog, I want you to understand that you can get over your fears and learn about this new technology like I did, so enjoy the information.
If you're about to undergo chemotherapy for treatment of cancer, you should be aware of the possibility of side effects pertaining to your oral health. Some of the more common dental issues experienced during chemotherapy include mouth pain and inflammation, bleeding gums, dry mouth and infection. A change in taste sensation may also occur.
How Chemotherapy Affects Oral Health
Chemotherapy drugs are intended to kill cancer cells in the body. In doing so, the drugs may destroy other "healthy" cells, which makes the patient more susceptible to a host of complications. You may not have thought your cancer treatment could affect your oral health, but it's not as uncommon as one might think. The following is a list of common issues that may affect your oral health as a result of chemotherapy, along with practical solutions for dealing with them:
1. Oral Pain and Inflammation
Anti-cancer drugs may cause sore gums or dental pain in some patients. This discomfort may be worsened in patients with sensitive teeth. You might ask your dentist about using an anti-sensitivity toothpaste and mouthwash. Rinsing your mouth with warm salt water may relieve the discomfort as well.
Your dentist may suggest placing hot or cold compresses on your face to control oral pain. You might want to experiment with both to see which works best for you. Additionally, your dentist may prescribe fluoride treatments.
2. Bleeding Gums
It's not unusual to experience bleeding gums during or after chemotherapy. This may occur while brushing your teeth or while flossing. Do you know what causes bleeding gums when taking anti-cancer drugs?
Some chemotherapy drugs interfere with the body's natural blood clotting ability. This means you're more susceptible to bruising and bleeding. Take these measures to reduce the risk:
Don't pick at your teeth with a dental instrument or toothpick.
Use a soft-bristled toothbrush.
Avoid hard or crunchy foods during your chemotherapy.
Refrain from smoking or chewing tobacco
3. Dry Mouth
Certain anti-cancer drugs may interfere with the production of saliva. If you experience temporary dry mouth during chemotherapy, consult your dentist. You can relieve dry mouth by using an over-the-counter oral rinse and toothpaste formulated for this purpose. The "artificial saliva" helps replenish moisture in the mouth.
In addition, be sure to drink plenty of water to stay hydrated. Your dentist may also recommend sucking on sugarless hard candies. This may help stimulate the production of saliva.
Dry mouth is often relieved several weeks after chemotherapy ends, when salivary glands return to a normal state.
Chemotherapy suppresses the immune system, thereby making the patient more vulnerable to infection. Patients with poor oral health prior to beginning chemotherapy may have a higher risk for bacterial or fungal infection.
If you experience a dental infection, your dentist may prescribe an antimicrobial mouth rinse in additional to a course of antibiotics. If the infection is caused by an overgrowth of fungi, an anti-fungal mouthwash may be prescribed.
If you wear dentures, it is essential to keep them immaculately clean and disinfected. Soaking them in a solution of vinegar and water will destroy germs. Alternately, you may soak your dentures in a baking soda and hydrogen peroxide mixture.
5. Temporary Alteration in Taste Buds
Chemotherapy may alter your sensation of taste. Typically, this is a temporary situation that should resolve soon after cancer treatment has ended. In medical terms this condition is known as dysgeusia.
When taste buds become damaged during chemo treatment, you may experience an unpleasant taste in your mouth while eating or throughout the day. In addition, you may not be able to distinguish salty tastes, or sweet from sour.
Ask your dentist or physician if you may benefit from taking zinc sulfate supplements to regain your taste sensation. Increasing your fluid intake may also help to a degree. You should avoid smoking, as this may worsen symptoms.
Inform Your Dentist
Before you begin your chemotherapy, it's important to visit your dentist to inform him or her about your cancer treatment. Your dentist will be able to monitor your oral health and offer suggestions on how to avoid and treat dental problems. In addition, practicing good dental hygiene, such as brushing and flossing after meals, will help you maintain proper oral health during chemotherapy and for life. For more information, contact a clinic like Knellinger Dental Excellence.Share
13 November 2014